Algebras of Continuous Fourier Multipliers on Variable Lebesgue Spaces


We show that several definitions of algebras of continuous Fourier multipliers on variable Lebesgue spaces over the real line are equivalent under some natural assumptions on variable exponents. Some of our results are new even in the case of standard Lebesgue spaces and give answers on two questions about algebras of continuous Fourier multipliers on Lebesgue spaces over the real line posed by Mascarenhas, Santos and Seidel.

This is a preview of subscription content, log in to check access.


  1. 1.

    Bastos, M.A., Bravo, A., Karlovich, Y.I.: Convolution type operators with symbols generated by slowly oscillating and piecewise continuous matrix functions. Oper. Theory: Adv. Appl. 147, 151–174 (2004)

    MathSciNet  MATH  Google Scholar 

  2. 2.

    Bennett, C., Sharpley, R.: Interpolation of Operators. Academic Press, Boston (1988)

    Google Scholar 

  3. 3.

    Böttcher, A., Karlovich, Y.I., Spitkovsky, I.M.: Convolution Operators and Factorization of Almost Periodic Matrix Functions. Birkhäuser, Basel (2002)

    Google Scholar 

  4. 4.

    Böttcher, A., Silbermann, B.: Analysis of Toeplitz Operators, 2nd edn. Springer, Berlin (2006)

    Google Scholar 

  5. 5.

    Brezis, H.: Functional Analysis. Sobolev Spaces and Partial Differential Equations. Springer, New York (2011)

    Google Scholar 

  6. 6.

    Cruz-Uribe, D., Fiorenza, A.: Variable Lebesgue spaces. Birkhäuser/Springer, New York (2013)

    Google Scholar 

  7. 7.

    Cruz-Uribe, D., Fiorenza, A., Neugebauer, C.J.: The maximal function on variable \(L^{p}\) spaces. Ann. Acad. Sci. Fenn. Math. 28, 223–238 (2003)

    MathSciNet  MATH  Google Scholar 

  8. 8.

    Cruz-Uribe, D., Fiorenza, A., Neugebauer, C.J.: Corrections to: “The maximal function on variable \(L^{p}\) spaces”. Ann. Acad. Sci. Fenn. Math. 29, 247–249 (2004)

    MathSciNet  MATH  Google Scholar 

  9. 9.

    Diening, L.: Maximal function on generalized Lebesgue spaces \(L^{p(\cdot )}\). Math. Inequal. Appl. 7, 245–253 (2004)

    MathSciNet  MATH  Google Scholar 

  10. 10.

    Diening, L., Harjulehto, P., Hästö, P., Růžička, M.: Lebesgue and Sobolev Spaces with Variable Exponents. Springer, Berlin (2011)

    Google Scholar 

  11. 11.

    Duduchava, R.V.: Integral Equations with Fixed Singularities. Teubner, Leipzig (1979)

    Google Scholar 

  12. 12.

    Duduchava, R.V., Saginashvili, A.I.: Convolution integral equations on a half-line with semi-almost-periodic presymbols. Differ. Equ. 17, 207–216 (1981)

    MATH  Google Scholar 

  13. 13.

    Edwards, R.E., Gaudry, G.I.: Littlewood–Paley and Multiplier Theory. Springer, Berlin (1977)

    Google Scholar 

  14. 14.

    Figà-Talamanca, A., Gaudry, G.: Multipliers of \(L^p\) which vanish at infinity. J. Funct. Anal. 7, 475–486 (1971)

    Article  Google Scholar 

  15. 15.

    Grafakos, L.: Classical Fourier Analysis, 3rd edn. Springer, New York (2014)

    Google Scholar 

  16. 16.

    Hörmander, L.: Estimates for translation invariant operators in \(L^p\) spaces. Acta Math. 104, 93–140 (1960)

    MathSciNet  Article  Google Scholar 

  17. 17.

    Karlovich, A.Y.: The Stechkin inequality for Fourier multipliers on variable Lebesgue spaces. Math. Inequal. Appl. 18, 1473–1481 (2015)

    MathSciNet  MATH  Google Scholar 

  18. 18.

    Karlovich, A.Y.: Banach algebra of the Fourier multipliers on weighted Banach function spaces. Concr. Oper. 2, 27–36 (2015)

    MathSciNet  MATH  Google Scholar 

  19. 19.

    Karlovich, A.Y.: Commutators of convolution type operators on some Banach function spaces. Ann. Funct. Anal. AFA 6, 191–205 (2015)

    MathSciNet  Article  Google Scholar 

  20. 20.

    Karlovich, A., Shargorodsky, E.: When does the norm of a Fourier multiplier dominate its \(L^\infty \) norm? Proc. Lond. Math. Soc. 118, 901–941 (2019)

    MathSciNet  Article  Google Scholar 

  21. 21.

    Karlovich, A.Y., Spitkovsky, I.M.: Pseudodifferential operators on variable Lebesgue spaces. Oper. Theory Adv. Appl. 228, 173–183 (2013)

    MathSciNet  MATH  Google Scholar 

  22. 22.

    Karlovich, A.Y., Spitkovsky, I.M.: The Cauchy singular integral operator on weighted variable Lebesgue spaces. Oper. Theory Adv. Appl. 236, 275–291 (2014)

    MathSciNet  Article  Google Scholar 

  23. 23.

    Karlovich, Yu.I., Hernández, J. Loreto: Wiener–Hopf operators with slowly oscillating matrix symbols on weighted Lebesgue spaces. Integr. Equ. Oper. Theory 64, 203–237 (2009)

  24. 24.

    Karlovich, Y.I., Spitkovsky, I.M.: (Semi)-Fredholmness of convolution operators on the spaces of Bessel potentials. Oper. Theory Adv. Appl. 71, 122–152 (1994)

    MathSciNet  MATH  Google Scholar 

  25. 25.

    Lerner, A.K.: Some remarks on the Hardy–Littlewood maximal function on variable \(L^p\) spaces. Math. Z. 251, 509–521 (2005)

    MathSciNet  Article  Google Scholar 

  26. 26.

    Mascarenhas, H., Santos, P.A., Seidel, M.: Quasi-banded operators, convolutions with almost periodic or quasi-continuous data, and their approximations. J. Math. Anal. Appl. 418, 938–963 (2014)

    MathSciNet  Article  Google Scholar 

  27. 27.

    Mascarenhas, H., Santos, P. A., Seidel, M.: Approximation sequences to operators on Banach spaces: a rich approach, J. Lond. Math. Soc. II. Ser. 96, 86–110 (2017)

  28. 28.

    Musielak, J.: Orlicz Spaces and Modular Spaces. Springer, Berlin (1983)

    Google Scholar 

  29. 29.

    Rabinovich, V., Samko, S.: Boundedness and Fredholmness of pseudodifferential operators in variable exponent spaces. Integr. Equ. Oper. Theory 60, 507–537 (2008)

    MathSciNet  Article  Google Scholar 

  30. 30.

    Simonenko, I.B., Min, C.N.: Local Method in the Theory of One-Dimensional Singular Integral Equations with Piecewise Continuous Coefficients. Rostov Univ. Press, Rostov on Don, Noetherity (1986) (in Russian)

Download references


The author would like to thank Eugene Shargorodsky (King’s College London, UK) for interesting discussions on the subject of the paper and the anonymous referee for several useful remarks.

Author information



Corresponding author

Correspondence to Alexei Yu. Karlovich.

Additional information

Publisher's Note

Springer Nature remains neutral with regard to jurisdictional claims in published maps and institutional affiliations.

This work was partially supported by the Fundação para a Ciência e a Tecnologia (Portuguese Foundation for Science and Technology) through the project UID/MAT/00297/2019 (Centro de Matemática e Aplicações)

Rights and permissions

Reprints and Permissions

About this article

Verify currency and authenticity via CrossMark

Cite this article

Karlovich, A.Y. Algebras of Continuous Fourier Multipliers on Variable Lebesgue Spaces. Mediterr. J. Math. 17, 102 (2020).

Download citation


  • Continuous Fourier multiplier
  • variable Lebesgue space
  • Stechkin’s inequality
  • piecewise continuous function
  • slowly oscillating function

Mathematics Subject Classification

  • 42B15
  • 46E30